Alert archive / North Carolina / Special Weather Statements in 2018
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jul 11, 2018, 3:08 PM EDT for Surry County, North Carolina. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2018, 3:08 PM EDT (19:08 UTC)
- Expired
- Jul 11, 2018, 4:15 PM EDT
- In force
- 67 min
- Issued by
- NWS Blacksburg, VA
County Surry County, NC
The radar
The Roanoke radar (KFCX), 78 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.1 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1540 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
135
WWUS81 KRNK 111908
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
308 PM EDT WED JUL 11 2018
NCZ003-004-112015-
Stokes-Surry-
308 PM EDT WED JUL 11 2018
...A STRONG THUNDERSTORM WILL AFFECT
SURRY AND WEST CENTRAL STOKES COUNTIES...
Until 415 PM EDT
At 308 PM EDT, a strong thunderstorm was located over Bottom, moving
southeast at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Mount Airy...
Fairview...
Flat Rock...
Dobson...
and Pilot Mountain.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3626 8053 3629 8054 3628 8058 3643 8092
3656 8079 3656 8069 3642 8034 3626 8046
TIME...MOT...LOC 1908Z 300DEG 14KT 3648 8074
$$
LocontoWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 11, 12:52 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jul 11, 12:52 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 1252 PM EDT Wed Jul 11 2018 .SYNOPSIS... A cold front will slide south through the area this afternoon and into the Carolinas tonight and Thursday. High pressure will build across the area for Thursday and Friday. Temperatures the next several days will favor the seasonal normals for this time of year. && .NEAR TERM /THROUGH TONIGHT/... As of 950 AM EDT Wednesday... Weak surface cold front just north of the region will swing south across the area this afternoon and into the Carolinas tonight. West to northwest flow along and behind this boundary should help initiate convection over the far west by early afternoon where ongoing weak instability already exists along with some pooling of low level moisture. 850 mb front should also spill south behind the surface boundary later this afternoon allowing for brief boundary layer flow backing within an axis of high theta-e over southern and eastern sections through early this evening. This combined with digging shortwave energy from the north later on and increasing winds aloft should help organize/deepen convection over southeast sections by late in the day. This supported by most short term guidance with early convection west, then developing off the ridges to the northeast later on, before consolidating over the south this evening. Given lots of dry air aloft and decent instability would expect high DCAPEs with some clustering of slower moving storms later on per rather weak forecast mid level flow under increasing winds aloft. Latest guidance also supports the better severe threat out east if can overcome weak westerly flow so tweaked the latest HWO in conjunction with the latest SWODY1. Otherwise keeping high chance to low likely pops where ongoing this afternoon with some cut back in pops/clouds this morning per current trends and lingering subsidence east of the ridges. High temps appear on track as expect some weak compression per west/northwest low level flow to push spots across the south/east to around 90 if not higher espcly if convection is slower to evolve. Previous discussion as of 430 AM EDT Wednesday... Surface front along the Mason-Dixon will drift south today as an upper shortwave trof tracks east across New England. A weak impulse within the base of the upper trof may cause the surface front to temporarily buckle, a ripple of sfc low pressure forming along the front as it passes through southside/eastern VA this afternoon. This surface wave, timed with peak heating, will allow for pooling of dewpoints yeilding moderate instability for strong to potentially severe thunderstorms across southern VA (DAN/LYH to ORF) into adjacent NC counties this afternoon and evening. Isolated strong wind gusts will be the primary threat per forecast high DCAPE and inverted-V structure of the soundings during peak heating in addition to dry intrusion aloft. In the wake of this front tonight, winds will shift to the northeast, high pressure building into the area from the north. Prefrontal temperatures will be at or just above the seasonal norm today, followed by near to slightly below numbers behind the front for Thursday. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... As of 400 AM EDT Wednesday... The upper trough will continue to pivot east into the Atlantic ocean Thursday allowing both the surface and 850 mb frontal boundaries to move south into North Carolina. The cold front sinks to the south Thursday as a result of weak high pressure building in from the north. There is enough drier air advecting in on a north to northeast trajectory to limit instability and hinder convection. However, the models have been persistently developing some showers and perhaps a thunderstorm across southern portions of the forecast area with the upslope southeast flow. With some cooling aloft and increasing afternoon sunshine, High temperatures on Thursday will range from the mid 70s in the northwest mountains to the mid 80s in the piedmont. Outside of an isolated shower in the southwest mountains, Thursday will remain dry. Added some patchy fog overnight into Friday morning. Low temperatures Thursday night will vary from the upper 50s in the mountains to the mid 60s in the piedmont. Ridging aloft over the Central states will begin to transition back east to end the week with a gradual increase in more heat and humidity by Friday. However, the focus remains limited for much convection as the cool pool aloft will be slow to exit while the flow remains weak east to southeast into Friday night. Allowed for some isolated mainly diurnal showers or thunderstorms in the northwest mountains of North Carolina enhance by upslope flow and terrain. High temperatures on Friday will generally be from the upper 70s in the west to the mid 80s in the east. Low temperatures Friday night into saturday morning will drop to the lower 60s in the west to the mid 60s in the east. Hurricane Chris off the East Coast is expected to transition into an extratropical cyclone while tracking northeastward through the open northern Atlantic Ocean. Please see the latest NHC products for the official forecast, reasoning, and model track and intensity preferences for Hurricane Chris. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 300 AM EDT Wednesday... Upper ridging holds into Saturday with the parent heat dome well to the west extending east across the region into Saturday night. This should maintained weak subsidence in place to start the weekend with any upstream energy still to the northwest and low pressure to the south or offshore. Transitioning flow back around to the southwest may lead to more isolated convective coverage mountains later Saturday but quite iffy at this point given lingering dry air/warmth aloft. However, both the ECMWF and GFS try to print out some rain in the west on Saturday. Ridging starts to weaken Sunday and then flattens into early next week as initial shortwave energy spills through and eventually leads to better height falls into Tuesday. This as a more bonafide upper trough and associated stronger cold front approach early next week. This scenario along with increasing southwest flow should lead to increasing chances of daily showers and storms, with best coverage Tuesday along the pre-frontal/moisture interaction ahead of the trough. Otherwise will run with increasing pops from Sunday-Tuesday for showers/thunderstorms, mainly mountains to start and then across the area early next week. Will again return to more summery conditions with highs 85-95 each day under high humidity levels from Sunday on into next week. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 1245 PM EDT Wednesday... Surface front continues to slowly work in from the north and should pass south of the region by early this evening. This front will promote scattered showers and thunderstorms, some of which will produce gusty winds this afternoon and evening. Mean wind will cause storms to drift from NW/300 deg to SE at about 15 kts. Greatest coverage is expected from 17Z/1PM- 02Z/10PM from KBLF south initially, then across eastern locations primarily KLYH/KDAN including points south and east from mid afternoon into early this evening. Look for isolated damaging wind gusts and strong outflows within the vicinity of the storm activity along with periods of heavy rainfall. The surface front is expected to drift south into the Carolinas tonight and Thursday with high pressure building in from the north Thursday into Friday. Prefrontal winds are expected to be out of the west, followed by a shift to the north/northeast post frontal...speeds generally under 10 kts, but with higher gusts within the vicinity of thunderstorms until they fade out after midnight. Could see some patchy fog espcly east in the wake of earlier convection and along a few of the river bottoms but low confidence. Thus only included a vsby reduction due to fog at KLWB with potential brief IFR possible late tonight. May also see a period of MVFR cigs across southern and western locations Thursday morning before clouds fade to widespread VFR by afternoon under a drier easterly trajectory. Appears the best chance at seeing a shower or storm Thursday will be along the southern Blue Ridge, but mainly southwest of any of the TAF sites at this point. Extended Aviation... High pressure will return with VFR conditions Friday through Saturday before moisture increases ahead of the next upstream cold front by early next week. This may allow for isolated convection, including localized restrictions to ceilings and visibilities, to become more widespread especially mountains by Monday afternoon. However confidence is too low to pinpoint where the showers and thunderstorms may occur. && .EQUIPMENT... As of 400 AM EDT Wednesday... The NOAA weather radio transmitter in Hinton, West Virginia, WXM72 broadcasting on a frequency of 162.425 MHz, remains off the air. Work is expected to be completed today July 11th, and we are hopeful that service will be restored later this afternoon. We apologize for any inconvenience. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JH/PM NEAR TERM...JH/PM SHORT TERM...KK LONG TERM...JH/KK AVIATION...PM EQUIPMENT...PM
Hazardous weather outlook, Jul 11, 9:26 AM EDT, 5 hours 42 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Blacksburg VA 926 AM EDT Wed Jul 11 2018 NCZ004-005-VAZ023-024-121330- Stokes-Rockingham-Botetourt-Rockbridge- 926 AM EDT Wed Jul 11 2018 This Hazardous Weather Outlook is for north central North Carolina and west central Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>003-018>020-VAZ007-009>020-032-WVZ042>044-507-508-121330- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland- Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig- Alleghany VA-Bath-Patrick-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 926 AM EDT Wed Jul 11 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ006-VAZ022-033>035-043>047-058-059-121330- Caswell-Roanoke-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte- 926 AM EDT Wed Jul 11 2018 This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia and west central Virginia. .DAY ONE...Today and tonight. Strong to isolated severe thunderstorms producing localized damaging winds, hail, and very heavy rainfall will be possible along a passing cold front this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 11, 12:38 PM EDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1238 PM EDT WED JUL 11 2018
VAZ012-013-111715-
Pulaski-Wythe-
1238 PM EDT WED JUL 11 2018
...A STRONG THUNDERSTORM WILL AFFECT PULASKI AND NORTHEASTERN WYTHE
COUNTIES...
Until 115 PM EDT
At 1238 PM EDT, a strong thunderstorm was located over Pulaski,
moving southeast at 20 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Pulaski...
Dublin...
Allisonia...
Patterson...
and Claytor Dam.
If you are on or near Claytor Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 3705 8095 3720 8074 3705 8054 3704 8054
3705 8056 3699 8054 3697 8055 3697 8056
3694 8060 3694 8063 3691 8068 3690 8068
3687 8077
TIME...MOT...LOC 1638Z 306DEG 15KT 3708 8080
ASSpecial weather statement, Jul 11, 1:22 PM EDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
122 PM EDT WED JUL 11 2018
VAZ009-015-111800-
Grayson-Smyth-
122 PM EDT WED JUL 11 2018
...A STRONG THUNDERSTORM WILL AFFECT SMYTH AND WESTERN GRAYSON
COUNTIES...
Until 200 PM EDT
At 122 PM EDT, a strong thunderstorm was located near Broadford,
moving southeast at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Marion...
Saltville...
Chilhowie...
Whitetop...
and Mount Rogers National Recreation Area.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3694 8169 3694 8166 3697 8160 3679 8127
3676 8126 3676 8121 3668 8107 3658 8161
3659 8168 3660 8167 3661 8165 3662 8162
3664 8161 3664 8162 3679 8170 3685 8176
3688 8177
TIME...MOT...LOC 1722Z 308DEG 15KT 3687 8162
ASSpecial weather statement, Jul 11, 2:08 PM EDT, 1 hour before
Special Weather Statement
National Weather Service BLACKSBURG VA
208 PM EDT WED JUL 11 2018
VAZ018-022-023-034-111915-
Botetourt-Craig-Roanoke-Bedford-
208 PM EDT WED JUL 11 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
CENTRAL ROANOKE...SOUTHEASTERN CRAIG...NORTHWESTERN BEDFORD AND
SOUTHERN BOTETOURT COUNTIES...THE CITY OF SALEM AND THE CITY OF
ROANOKE...
Until 315 PM EDT
At 207 PM EDT, radar indicated strong thunderstorms located along a
line extending from Springwood to Daleville to near Abbott.
Movement was southeast at 15 mph.
Winds of up to 40 mph are possible with these storms. Occasional
cloud-to-ground lightning and heavy downpours can also be expected.
Locations impacted include...
Roanoke...
Salem...
Vinton...
Bedford...
and Buchanan.
This includes The following Locations The Salem Fairgrounds and
Roanoke Regional Airport.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3761 7975 3740 7949 3723 7967 3722 7978
3723 7978 3723 7979 3722 7980 3723 7982
3722 7983 3722 7987 3721 7988 3719 8006
3746 8017 3749 7997
TIME...MOT...LOC 1807Z 321DEG 14KT 3753 7976 3742 7991 3745 8010
LocontoSpecial weather statement, Jul 11, 3:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
308 PM EDT WED JUL 11 2018
NCZ003-004-112015-
Stokes-Surry-
308 PM EDT WED JUL 11 2018
...A STRONG THUNDERSTORM WILL AFFECT
SURRY AND WEST CENTRAL STOKES COUNTIES...
Until 415 PM EDT
At 308 PM EDT, a strong thunderstorm was located over Bottom, moving
southeast at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Mount Airy...
Fairview...
Flat Rock...
Dobson...
and Pilot Mountain.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3626 8053 3629 8054 3628 8058 3643 8092
3656 8079 3656 8069 3642 8034 3626 8046
TIME...MOT...LOC 1908Z 300DEG 14KT 3648 8074
LocontoThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 12:38 PM EDT | Special Weather Statement | RNK | Pulaski | 37 min |
| Jul 11, 1:22 PM EDT | Special Weather Statement | RNK | Smyth | 38 min |
| Jul 11, 2:08 PM EDT | Special Weather Statement | RNK | Botetourt, City of Roanoke, City of Salem | 67 min |
| Jul 11, 3:21 PM EDT | Special Weather Statement | RNK | Floyd, Pulaski, City of Radford | 54 min |
| Jul 11, 3:28 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin, Henry, Pittsylvania | 62 min |
| Jul 11, 3:38 PM EDT | Special Weather Statement | RNK | Appomattox | 67 min |
| Jul 11, 4:13 PM EDT | Special Weather Statement | RNK | Franklin | 47 min |
| Jul 11, 4:45 PM EDT | Special Weather Statement | RNK | Appomattox | 30 min |
| Jul 11, 4:50 PM EDT | Special Weather Statement | RNK | Pittsylvania | 25 min |
| Jul 11, 4:59 PM EDT | Special Weather Statement | RNK | Smyth | 46 min |
| Jul 11, 5:35 PM EDT | Special Weather Statement | RNK | Halifax | 25 min |
| Jul 11, 5:45 PM EDT | Special Weather Statement | RNK | City of Danville | 45 min |
| Jul 11, 5:56 PM EDT | Special Weather Statement | RNK | Henry, Patrick | 49 min |
| Jul 11, 6:39 PM EDT | Special Weather Statement | RNK | Charlotte | 36 min |
| Jul 11, 6:45 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 30 min |
| Jul 11, 7:03 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 57 min |
| Jul 11, 7:13 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 47 min |
| Jul 11, 7:50 PM EDT | Special Weather Statement | RNK | City of Danville | 40 min |
| Jul 11, 7:55 PM EDT | Special Weather Statement | RNK | Halifax | 50 min |
| Jul 11, 3:45 PM EDT | Special Weather Statement | RNK | Rockingham | 60 min |
| Jul 11, 4:01 PM EDT | Special Weather Statement | RNK | Wilkes | 59 min |
| Jul 11, 4:43 PM EDT | Special Weather Statement | RNK | Wilkes | 32 min |
| Jul 11, 6:32 PM EDT | Special Weather Statement | RNK | Caswell | 43 min |
| Jul 11, 6:49 PM EDT | Special Weather Statement | RNK | Stokes | 41 min |
Nearby
Special Weather Statements in North Carolina, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.